Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 206, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 11, 2017, 9:44 PM MDT for Sherman County, Thomas County, Wallace County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2017, 9:44 PM MDT (03:44 UTC)
- Expired
- Jul 11, 2017, 10:15 PM MDT
- In force
- 31 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Sherman County, KS, Thomas County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 24 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 3.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3802 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
562
WUUS53 KGLD 120344
SVRGLD
KSC181-193-199-120415-
/O.NEW.KGLD.SV.W.0206.170712T0344Z-170712T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
944 PM MDT TUE JUL 11 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Wallace County in west central Kansas...
Southwestern Thomas County in northwestern Kansas...
Southeastern Sherman County in northwestern Kansas...
* Until 1015 PM MDT/1115 PM CDT/
* At 944 PM MDT/1044 PM CDT/, a severe thunderstorm was located 14
miles southeast of Goodland, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Edson.
This includes Interstate 70 in Kansas between mile markers 25 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3912 10176 3939 10154 3923 10130 3914 10148
3904 10160
TIME...MOT...LOC 0344Z 222DEG 17KT 3918 10156
HAIL...1.00IN
WIND...60MPH
$$
TL/JN1 follow-up statement
488
WWUS53 KGLD 120401
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1001 PM MDT TUE JUL 11 2017
KSC181-193-199-120415-
/O.CON.KGLD.SV.W.0206.000000T0000Z-170712T0415Z/
Wallace KS-Thomas KS-Sherman KS-
1001 PM MDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM
MDT/1115 PM CDT/ FOR NORTHEASTERN WALLACE...SOUTHWESTERN THOMAS AND
SOUTHEASTERN SHERMAN COUNTIES...
At 1001 PM MDT/1101 PM CDT/, a severe thunderstorm was located 10
miles southwest of Brewster, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Edson.
This includes Interstate 70 in Kansas between mile markers 25 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3912 10176 3939 10154 3923 10130 3914 10148
3904 10160
TIME...MOT...LOC 0401Z 222DEG 17KT 3924 10149
HAIL...1.00IN
WIND...60MPH
$$
TL/JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 9:06 PM MDT, 38 minutes earlier.
Area forecast discussion, Jul 11, 9:06 PM MDT, 38 minutes before
Area Forecast Discussion National Weather Service Goodland KS 906 PM MDT Tue Jul 11 2017 .UPDATE... Issued at 906 PM MDT Tue Jul 11 2017 Update to forecast to increased pops for +rw/trw that is over SW zones and slowly moving N and E. Have adjusted out past 06z to acct for slow movement. Locally heavy rainfall is possible with a quick inch or two not out of the question. Will adjust for next estf based on further movement. && .SHORT TERM...(This evening through Wednesday) Issued at 232 PM MDT Tue Jul 11 2017 Forecast concerns are the hot temperatures through this afternoon and evening and the potential for thunderstorms the next couple of days. Afternoon high temperatures across southwest Nebraska and northwest Kansas in the 100-106 range with dewpoints in the upper 50s will produce Heat Index values as high as 106 across portions of southwest Nebraska and and northwest Kansas. Apparent temperatures will drop below 100 again after 8PM CDT with low temperatures recovering into the upper 60s and lower 70s by early Wednesday morning. A surface trough extends from southern Nebraska to southeast Colorado this afternoon from the northeast to the southwest portion of the forecast area. With the CU field developing across eastern Colorado this afternoon as the convective inhibition decreases and a few storms already developing over the higher terrain along the front range with weak impulses expected to move east out of the Rockies in the westerly flow aloft, isolated to scattered thunderstorms may move out of eastern Colorado this afternoon and across northwest Kansas and southwest Nebraska this evening. A nearly stationary boundary moving slowly into the region on Wednesday provides a focus for moisture and convergence across the forecast area. The atmosphere becomes more unstable as afternoon temperatures rise into the 90s to lower 100s and dewpoints rise into the lower to mid 60s. Scattered thunderstorms are expected across the area as a result with some storms becoming severe with large hail, damaging winds, and potentially heavy rains leading to flash flooding late in the day on Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 232 PM MDT Tue Jul 11 2017 Wednesday night-Friday: Wet pattern setting up with front lingering across the area through this period. While global models differ on the upper level pattern evolution, both GFS and ECMWF show good chance of PoPs continuing through Friday night. Forecasted QPF is a bit conservative and may need to be adjusted upwards if the current GFS solution is correct. PWATs will be around 1.50 in. for much of this timeframe. Possible severe storms Wednesday evening, Thursday afternoon, and Thursday evening. SREF soundings show the biggest threat will be damaging winds, with Thursday evening appearing to have the best chance of seeing severe. Daytime highs will be below normal with nighttime lows near normal. Saturday-Tuesday: Upper level ridging begins to build into the area drying the area out some. May see a passing shower or storm each afternoon. Temperatures trend upward through the period. GFS MOS guidance is advertising highs over the century mark in eastern portions of the CWA on Monday and Tuesday. Lows should run near normal. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 530 PM MDT Tue Jul 11 2017 Conditions...VFR w/ mainly BKN100-200. Precip/Wx....None expected at this time...but VCTS 02z-07z for KGLD...and 01z-06z and again 19z onward for KMCK. Winds........For KGLD light/variable thru 02z Wednesday then mainly NNW around 10kts thru 19z. After 19z...NE around 10kts. For KMCK light/variable thru 01z then NNE around 10kts thru 06z. By 06z SW around 10kts becoming NW by 13z. From 19z onward...becoming SE 10-20kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...LOCKHART LONG TERM...SME AVIATION...JN
Hazardous weather outlook, Jul 11, 6:49 PM MDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 649 PM MDT Tue Jul 11 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-130100- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 649 PM MDT Tue Jul 11 2017 /749 PM CDT Tue Jul 11 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TONIGHT... Scattered to numerous thunderstorms will develop in northeast Colorado and move into northwest Kansas and southwest Nebraska this evening. There is a marginal risk for a severe storm capable of producing damaging wind gusts and hail up to the size of quarters. Locally heavy rainfall will also be possible, especially in northeast Colorado. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Scattered to numerous thunderstorms will develop Wednesday afternoon and evening. There is a marginal risk for severe thunderstorms capable of producing large hail and damaging wind gusts. Heavy rainfall capable of producing flash flooding will also be possible. Thunderstorms will continue across the area through Thursday night. Heavy rainfall and flash flooding will be the main hazard, but there is also a marginal risk for a severe storm capable of producing large hail and damaging wind gusts Thursday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed at this time.
In the hours before
Special weather statement, Jul 11, 6:46 PM MDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
646 PM MDT TUE JUL 11 2017
COZ092-120115-
Cheyenne County CO-
646 PM MDT TUE JUL 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 715 PM MDT...
At 646 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Eads, or 26 miles southwest of Cheyenne Wells, moving
north at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Kit Carson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3885 10284 3880 10260 3861 10270 3861 10289
3862 10295
TIME...MOT...LOC 0046Z 194DEG 8KT 3860 10276
TL/JNSpecial weather statement, Jul 11, 7:13 PM MDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
713 PM MDT TUE JUL 11 2017
COZ092-120200-
Cheyenne County CO-
713 PM MDT TUE JUL 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 800 PM MDT...
At 712 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Kit Carson, or 20 miles southwest of Cheyenne
Wells, moving north at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Cheyenne Wells, Kit Carson and Firstview.
This includes Highway 385 between mile markers 136 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3897 10279 3877 10209 3862 10214 3861 10262
3862 10296
TIME...MOT...LOC 0112Z 200DEG 21KT 3869 10268
TL/JNSpecial weather statement, Jul 11, 7:44 PM MDT, 2 hours before
Special Weather Statement National Weather Service Goodland KS 744 PM MDT TUE JUL 11 2017 COZ091-092-KSZ013-027-120230- Kit Carson County CO-Cheyenne County CO-Wallace KS-Sherman KS- 744 PM MDT TUE JUL 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO... NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 830 PM MDT... At 744 PM MDT, thunderstorm outflow was located 17 miles northwest of Cheyenne Wells, moving northeast at 25 mph. Winds in excess of 40 mph will be possible. Locations impacted include... Stratton, Bethune and Arapahoe. This includes the following highways... Interstate 70 in Colorado between mile markers 418 and 433. Highway 385 between mile markers 153 and 184. LAT...LON 3877 10209 3897 10279 3936 10262 3917 10192 TIME...MOT...LOC 0144Z 210DEG 22KT 3905 10248 TL/JN
Special weather statement, Jul 11, 8:26 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
826 PM MDT TUE JUL 11 2017
COZ090>092-KSZ013-027-120315-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-Wallace KS-
Sherman KS-
826 PM MDT TUE JUL 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...SOUTH CENTRAL YUMA COUNTY IN NORTHEASTERN
COLORADO...EASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND WESTERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 915 PM MDT...
At 825 PM MDT, thunderstorm outflow was located 7 miles southeast of
Burlington, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible.
Locations impacted include...
Goodland, Burlington, Stratton, Kanorado, Ruleton, Bonny Reservoir
and Bethune.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 23.
Interstate 70 in Colorado between mile markers 419 and 450.
Highway 385 between mile markers 173 and 212.
LAT...LON 3967 10228 3931 10157 3881 10201 3896 10210
3910 10229 3919 10251 3920 10271
TIME...MOT...LOC 0225Z 214DEG 25KT 3921 10221
TL/JNSpecial weather statement, Jul 11, 8:35 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Goodland KS 835 PM MDT TUE JUL 11 2017 COZ091-092-KSZ013-027-120315- Kit Carson County CO-Cheyenne County CO-Wallace KS-Sherman KS- 835 PM MDT TUE JUL 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO... NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 915 PM MDT... At 834 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Cheyenne Wells, moving northeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Arapahoe. This includes Highway 385 near mile marker 159, and between mile markers 166 and 167. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3881 10219 3894 10236 3922 10207 3896 10174 TIME...MOT...LOC 0234Z 222DEG 19KT 3894 10221 TL/JN
Special weather statement, Jul 11, 9:17 PM MDT, 27 minutes before
Special Weather Statement National Weather Service Goodland KS 917 PM MDT TUE JUL 11 2017 KSZ013-014-027-028-120400- Wallace KS-Thomas KS-Logan KS-Sherman KS- 917 PM MDT TUE JUL 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE... SOUTHWESTERN THOMAS...NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN COUNTIES UNTIL 1000 PM MDT/1100 PM CDT/... At 917 PM MDT/1017 PM CDT/, Doppler radar was tracking a strong thunderstorm 12 miles north of Wallace, or 13 miles north of Sharon Springs, moving northeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sharon Springs and Edson. This includes Interstate 70 in Kansas between mile markers 21 and 29. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3888 10175 3900 10192 3940 10162 3917 10125 TIME...MOT...LOC 0317Z 220DEG 16KT 3909 10167 TL/JN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:26 PM MDT | Special Weather Statement | GLD | Sherman | 49 min |
| Jul 11, 8:35 PM MDT | Special Weather Statement | GLD | Wallace | 40 min |
| Jul 11, 9:17 PM MDT | Special Weather Statement | GLD | Wallace | 43 min |
| Jul 11, 10:12 PM MDT | Special Weather Statement | GLD | Sherman | 48 min |
| Jul 11, 10:54 PM MDT | Special Weather Statement | GLD | Thomas | 36 min |
| Jul 11, 11:13 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Thomas | 13 min |
| Jul 11, 11:28 PM MDT | Special Weather Statement | GLD | Rawlins | 62 min |
| Jul 12, 4:59 PM MDT | Special Weather Statement | GLD | Gove | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.